Alabama, 2002Lightning Strike in Alabama, August 6, 2002
August 6, 2002 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 2:00 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 6, 2:00 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE AUG 6 2002
COLD FRONT GETTING REALLY CLOSE TO NORTH ALABAMA STATIONS THIS
AFTERNOON WITH SOME CONVECTION BEGINNING TO FIRE. TD 2 AKA BERTHA
CIRCULATION IS LOCATED NEAR BTR WITH CONVECTION CONFINED TO NEAR THE
CIRCULATION CENTER AND IN THE NORTHERN GULF WITH ASSOCIATED FEEDER
BAND MOISTURE. TD 3 GETTING BETTER ORGANIZED AND MAY BECOME TROPICAL
STORM CRISTOBAL IN THE NEAR FUTURE...EAST OF JAX. OVERALL...LIKE THE
AVN SOLUTION BEST THIS RUN WITH SEEMINGLY BETTER RECOGNITION OF
BERTHA AND LIKE ITS RUN TO RUN PERFORMANCE. BOTH ETA/AVN HINT AT WEAK
WAVE/INVERTED TROUGH FORMING WITH SOME LOW LEVEL MOISTURE LEFT OVER
MAINLY IN WESTERN AND SOUTHERN ALABAMA ON WED. BOTH MODELS ALSO AGREE
THAT THE WESTERN ATLANTIC LOW WILL MOVE EAST AND AWAY FROM THE SEUS.
THEN THE DISCREPANCY...AVN PUSHES MUCH DRIER AIRMASS ACROSS THE
REGION AND KEEPS IT AROUND UNTIL THE LATER HALF OF THE WEEKEND. ETA
DRIES THE ATMOSPHERE BUT REBOUNDS IT MUCH QUICKER BY THURSDAY. WILL
CONTINUE THE CURRENT FORECAST TREND OF COOLER AND DRIER CONDITIONS
INTO THE WEEKEND WITH UNUSUAL SURGE OF CANADIAN AIR IN AUGUST. BUT
SOME UNCERTAINTY EXIST WITH HOW THE TROPICAL MOISTURE IS HANDLED AND
WHEN/WHERE FRONTAL BOUNDARY DISSIPATES.
EXTENDED MODELS ALSO VARY SOMEWHAT THIS RUN. UPPER PATTERN SHOULD
BECOME MUCH LESS AMPLIFIED OVER TIME. SERIES OF STRONG IMPULSES
MOVE THROUGH THE WESTERN FLOW ACROSS SOUTHERN CANADA AND PATTERN
FLATTENS...WITH UPPER RIDGE BEING PUSHED SOUTH AND EAST. SURFACE
RETURN FLOW BEGINS BY SUNDAY AS MEAN HUMIDITY INCREASES THROUGH
TUESDAY. WILL NOT ALTER THE EXTENDED ATTM WITH POPS ENTERING THE
PICTURE GENERALLY SUN THROUGH TUE.
1ST PERIOD POPS MAY BE ADJUSTED FOR LATEST RADAR TRENDS
PRELIM NUMBERS...
HSV BU 067/089 064/089 065/089 75-00000
BHM BU 068/090 065/090 066/090 752-0000
MGM BU 071/091 066/091 067/091 75220000=
.BHM...NONE.
In the hours before
Special weather statement, Aug 6, 12:13 PM CST, 3 hours 7 minutes before
ALZ001>050-062100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT TUE AUG 06 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A COLD FRONT PUSHING SOUTHWARD TOWARDS ALABAMA THIS AFTERNOON
WILL LIKELY CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO FORM.
WHILE A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE
FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND BRIEF HEAVY RAIN...NO
WIDESPREAD OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3
Lightning, Talladega
- When
- August 6, 3:20 PM CST
- Where
- Talladega County, Talladega
- Property damage
- $17,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
A few trees were knocked down in Talladega. One of the trees landed on a home and caused major damage. The trees fell due to lightning strikes. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Oklahoma, August 6, 20024 injured · $30,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in South Dakota, August 6 to 8, 2002$100,000 · 1.75 in hail · 3 events
- Flash Flood in Arizona, August 6, 2002$100,000 · 1 event
- Flash Flood in Louisiana, August 6, 2002$50,000 · 1 event
- Flash Flood in Louisiana, August 6, 2002$40,000 · 1 event
- Damaging Wind in Arkansas, August 6, 20023 injured · 68 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 6 to 7, 20022 in hail · 14 events
- Damaging Winds in South Carolina, August 6, 20021 injured · $8,000 · 55 kt wind · 3 events
- Lightning Strike in Delaware, August 6, 2002$15,000 · 1 event
- Damaging Wind in Alabama, August 6, 2002$15,000 · 50 kt wind · 1 event
- Tornado in Florida, August 6, 2002$15,000 · F0 · 1 event
- Lightning Strike in Florida, August 6, 20021 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313421.